I am a 36 year old healthy female, who has been involved in running now for about a year. Approximately 1 month ago I started increasing my mileage (from 3 miles, 4 times/week to 4-6 miles 4 times/week). Many times after a run I do get "runners trots", or diarrhea. But recently after runs I have been having bloody diarrhea. The blood is more of a dark red, or maroon color than a bright red. Usually after a run, I start out with diarrhea, then over the next several hours, I'll have 4 more bowel movements, gradually getting firmer. Now everytime after a run, I notice either bloody diarrhea, or dark streaks/dark material through my stool. Last Monday I had a colonoscopy because of this. My Gastroenterologist told my husband that my colon looked healthy, and he wants to see me in his office in a week. I'm looking for another opionion. I am relieved that my colon looks healthy, but still concerned about where the blood in my stool is coming from? My GI doctor did tell me on my original visit, that he didn't think my running was the cause of the rectal bleeding, but just brought it too my attention. I look forward to your input.
With a negative colonoscopy, many of the serious causes of bloody diarrhea (i.e. cancer, inflammatory bowel disease etc.) is less likely.
First off, I would sample the stool for infection such as ova and parasites and bacterial culture to make sure that is not the cause.
As surgeon has mentioned below, gut ischemia is a possible cause. When exercising, less blood flows to the gut, and more flows to the working muscles. Cells of the gut dies and sloughs off showing as bloody mucous or bloody diarrhea. Studies show that among marathoners 23 percent have heme positive blood in the stool. Another cause may be physical trauma to the bowel while exercising.
Increased hydration may decrease the amount of gut ischemia and GI blood losses.
This has been an interesting question. I think that this article will help explain your symptoms:
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
it's an interesting problem, and I'll be interested to see what Kevin says. One outside possibility, since your colon is ok, is a Meckel's diverticulum, which is a congenital pouch in the small intestine not far back from where the colon starts. In young adults it can be a cause of lower intestinal blood. It can be diagnosed with a special scan, called (appropriately enough) a Meckel's scan. It's conceiveable that the circulatory changes of vigorous exercise could have something to do with triggering bleeeding. What you describe doesn't sound like hemorrhoidal bleeding, which otherwise would be a possibility, too.
actually, in talking to a gastroenterologist colleague, I see that diarrhea is common in vigourous atheletes (from, as I alluded, circulatory changes away from the gut) and that bloody diarrhea is known as well. Presumably, this occurs from the demands of circuation to the extremeities, causing relative lack of blood (ischemia) to the gut. If it were happening to me, I'd back off some in the vigor of my workouts.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.